North Dakota, 2014

Hail in North Dakota, July 22, 2014

July 22, 2014 · NWS BIS · 4 events in 2 counties and zones

Severe Thunderstorm Watch number 430 was in effect during this event. Scattered thunderstorms developing across southeast Montana continued into southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 430 was in effect during this event.

Scattered thunderstorms developing across southeast Montana continued into southwest North Dakota. Strong vertical wind shear and modest instability contributed to a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 22, 2:25 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUL 22 2014

.UPDATE...
ISSUED AT 425 PM CDT TUE JUL 22 2014

UPDATED FOR STORM PREDICTION CENTER ISSUING A SEVERE THUNDERSTORM
WATCH FOR 4 SOUTHWESTERN COUNTIES OF NORTH DAKOTA: BILLINGS...SLOPE
BOWMAN...AND GOLDEN VALLEY COUNTIES. WATCH IN EFFECT UNTIL 10 PM
MDT.

RAISED CHANCES OF THUNDERSTORMS AND MENTIONED SEVERE STORMS
POSSIBLE.

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE JUL 22 2014

FORECAST ISSUES TODAY ARE THUNDERSTORM CHANCES TONIGHT AND
WEDNESDAY.

CURRENTLY...HIGH PRESSURE WAS CENTERED OVER CENTRAL
SASKATCHEWAN/MANITOBA WITH THE HIGH AXIS EXTENDING SOUTHWARD ACROSS
THE CENTRAL DAKOTAS. WEAK LOW PRESSURE WAS OVER THE FRONT RANGE. AT
UPPER LEVELS...A LOW PRESSURE CENTER WAS OVER THE EASTERN PACIFIC
OFF THE COAST OF BRITISH COLUMBIA...WITH A RIDGE OVER THE FRONT
RANGE. A WEAK UPPER LEVEL IMPULSE WAS MOVING NORTHEASTWARD ACROSS
NORTHEASTERN MONTANA...ASSOCIATED WITH A LINE OF SHOWERS AND
ISOLATED THUNDERSTORMS ORIENTED WEST-TO-EAST ACROSS NORTHEASTERN
MONTANA.

FOR TONIGHT...WILL KEEP A SLIGHT CHANCE MENTION OF THUNDER IN FAR
WESTERN NORTH DAKOTA DUE TO THE AFOREMENTIONED UPPER LEVEL IMPULSE.
THEN A THERMAL RIDGE AXIS BUILDS FARTHER NORTH JUST WEST OF THE
STATE LINE...AND WILL KEEP OUT ANY MENTION OF CHANCES OF
PRECIPITATION FOR THE REST OF THE NIGHTTIME HOURS.

ON WEDNESDAY...THE THERMAL RIDGE CONTINUES TO BUILD OVER
MONTANA/WYOMING...AND AN UPPER LEVEL IMPULSE MOVING INTO WESTERN
NORTH DAKOTA DURING THE MID/LATE AFTERNOON HAS A CHANCE TO SET OFF
SHOWERS/THUNDER OVER WESTERN NORTH DAKOTA DURING THE AFTERNOON HOURS.

EXPECTING LOWS TUESDAY NIGHT 55 TO 60 WITH HIGHS WEDNESDAY FROM THE
UPPER 70S IN THE NORTH CENTRAL TO NEAR 90 IN THE FAR SOUTHWEST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT TUE JUL 22 2014

FOCUS OF THE LONG TERM WILL BE A SLIGHT RISK FOR SEVERE WEATHER
ON THURSDAY AND TIMING AN UPPER LEVEL LOW MOVING ACROSS SOUTHERN
CANADA.

LOW PRESSURE MOVING ACROSS SOUTHERN ALBERTA WILL PRODUCE ACTIVE
WEATHER FOR MUCH OF THE CWA...THURSDAY INTO FRIDAY MORNING. THE 12Z
RUN OF THE GFS/NAM MODELS HAVE BETWEEN 2000 AND 3000 J/KG OF CAPE IN
WESTERN AND CENTRAL PORTIONS OF THE STATE. SPC HAS PLACED THOSE
AREAS IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE 12Z SUITE
SUPPORTS THUNDERSTORM DEVELOPMENT WITH A SHOWALTER AVERAGE OF -5C
AND UPPER LEVEL LAPSE RATES BETWEEN 7.5 AND 8.5 C/KM...SUPPORTING
MORE ROBUST THUNDERSTORMS.

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SATURDAY AND
SUNDAY...AS THE LOW CONTINUES ACROSS SASKATCHEWAN AND EVENTUALLY
SOUTHEASTWARD INTO THE NORTHERN PLAINS. THE EXACT TIMING OF
WHEN/WHERE THE LOW WILL TRACK SOUTHEAST IS UNCERTAIN AT THIS
TIME...THOUGH MODELS ARE TRENDING TOWARDS THIS WEEKEND.

PERSISTENT RIDGING OVER THE SOUTHERN PLAINS WILL KEEP HIGH
TEMPERATURES IN THE WEST/SOUTHWEST ABOVE AVERAGE ON
THURSDAY....UPPER 80S AND LOWER 90S. THE TEMPERATURE RANGE THROUGH
THE REST OF THE EXTENDED WILL BE UPPER 70S TO MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 315 PM CDT TUE JUL 22 2014

SURFACE HIGH PRESSURE RIDGE AXIS WAS OVER CENTRAL ND. LIGHT WINDS
SHOULD BECOME EAST/NORTHEAST THIS AFTERNOON/EVENING...THEN
SOUTHEAST WINDS WEDNESDAY AFTER 12Z. STILL HAVE VCTS IN KDIK AND
KISN FROM AROUND 21Z-02Z. OTHERWISE VFR CONDITIONS ALL TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...AC
AVIATION...JV
Hazardous weather outlook, Jul 22, 2:08 PM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
408 PM CDT TUE JUL 22 2014

NDZ004-012-232115-
BOTTINEAU-MCHENRY-
408 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-009-017-018-033-041-042-044-045-232115-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-STARK-HETTINGER-GRANT-ADAMS-SIOUX-
408 PM CDT TUE JUL 22 2014 /308 PM MDT TUE JUL 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ002-003-005-010-011-013-019>023-025-034>037-046>048-050-051-
232115-
BURKE-RENVILLE-ROLETTE-MOUNTRAIL-WARD-PIERCE-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
408 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ031-032-040-043-232115-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
308 PM MDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING...SOME POSSIBLY
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

JV/AC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Slope

When
July 22, 3:38 PM MST to 3:45 PM MST
Where
Slope County, 5.77 mi W of Marmarth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.290, -104.020

Hail, Bowman

When
July 22, 4:22 PM MST to 4:27 PM MST
Where
Bowman County, 5.55 mi S of Rhame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.150, -103.660

Hail, Bowman

When
July 22, 4:40 PM MST to 4:45 PM MST
Where
Bowman County, 13.14 mi S of Rhame
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -103.660

Hail, Bowman

When
July 22, 4:40 PM MST to 4:46 PM MST
Where
Bowman County, 13.7 mi SSW of Bowman Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.000, -103.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537086, 537103, 537104, 537106.